Thunderstorm Wind, Harper
- When
- May 18, 6:25 PM CST
- Where
- Harper County, 0.55 mi W of Buffalo
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.830, -99.640
Storms formed off the dryline in the panhandles on the evening of the 18th and moved east into Oklahoma. Several non-thunderstorm wind gusts also occurred associated with storm anvils.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed off the dryline in the panhandles on the evening of the 18th and moved east into Oklahoma. Several non-thunderstorm wind gusts also occurred associated with storm anvils.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 6:20 PM CST, 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 720 PM CDT Fri May 18 2018 .UPDATE... Thunderstorms that developed west of the fa late this afternoon/early evening continue to move into western portions of the fa. Have increased PoPs to cover this activity. Thunderstorms expected to continue to move east across portions of the fa the rest of this evening. Some strong to severe storms possible. && .PREV DISCUSSION... /issued 704 PM CDT Fri May 18 2018/ DISCUSSION... AVIATION... Thunderstorms will move through northwestern then north central and central Oklahoma this evening before dissipating overnight. VFR conditions are expected to exist outside of thunderstorms. Gusty south winds will persist Saturday with the approach of a weak cold front to northwestern Oklahoma around 192400. PREV DISCUSSION... /issued 351 PM CDT Fri May 18 2018/ DISCUSSION... High-resolution models show a consistent signal of storm development across the panhandles late this afternoon and this evening which should move east/northeast into the area with the highest chances across northwest Oklahoma associated with the enhanced risk of severe storms. But even now we have had early development east of Lubbock that may also affect our southwestern areas. We will have the potential for severe storms this evening with hail and wind potential with the initial discrete development, evolving more into a wind event as the storms develop into a line of complex through mid evening. Severe weather potential will likely decrease later tonight. We can see some lingering pops tomorrow morning, but then additional potential of storm development along and ahead of the cold front that will move through the area tomorrow night. There is severe potential with these storms as well, especially as storms become more widespread in the evening. The front will bring cooler weather for early next week, but only a brief lull from storm chances as the area will remain under a general southwest flow aloft into next week with various shortwaves bringing storm chances, although the specific timing is always a question mark. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 90 64 78 / 30 10 50 40 Hobart OK 69 92 63 77 / 60 20 50 50 Wichita Falls TX 70 92 67 82 / 20 10 50 50 Gage OK 63 86 54 74 / 80 20 50 20 Ponca City OK 70 93 62 78 / 40 20 50 20 Durant OK 70 90 69 85 / 20 10 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/09
Hazardous Weather Outlook National Weather Service Norman OK 1204 PM CDT Fri May 18 2018 OKZ004>048-050>052-TXZ083>090-191715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1204 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and tonight across northwest Oklahoma. There is a Slight Risk of severe thunderstorms across a broader area of western and northern Oklahoma. There is a Marginal Risk of severe thunderstorms from western sections of north Texas through central and north central Oklahoma. .Location... The Enhanced Risk area is northwest of a line from Alva to Woodward to Gage. The Slight Risk area is southeast of the Enhanced Risk area, and northwest of a line from Medford to Enid to Altus. The Marginal Risk area is southeast of the Slight Risk area and northwest of a line from Stillwater to Purcell to Waurika Oklahoma to Henrietta and Archer City Texas. .Timing... Most likely time for severe storms will be from 6 pm through midnight. .Impacts... Damaging wind gusts up to 70 mph and hail to the size of golf balls will be the main hazards. However an isolated tornado will be possible, especially across the Enhanced Risk and Slight Risk areas. .Discussion... Scattered strong to severe thunderstorms are expected to develop late this afternoon near a dryline across the central Oklahoma and Texas panhandles. These storms are expected to develop into clusters or lines of storms as they move east and northeast toward western Oklahoma and perhaps western north Texas during the early evening hours and will be capable of producing damaging wind gusts and hail to the size of golf balls. A strengthening low level jet will aid in creating a more favorable environment for an isolated tornado or two with any thunderstorm that can remain discrete into the evening hours across western Oklahoma and western north Texas. Storms are expected to weaken by the late evening hours into the overnight as they approach central sections of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe thunderstorms will be possible across parts western, northern and central Oklahoma and western north Texas late Saturday afternoon and night along and ahead of a dryline and a cold front. Thunderstorm chances will continue Sunday through Thursday across parts of Oklahoma and north Texas. A few storms Sunday through Thursday may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas late Saturday afternoon through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
535 PM CDT FRI MAY 18 2018
OKZ033-036-TXZ083-182300-
Harmon OK-Jackson OK-Hardeman TX-
535 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson and central Hardeman Counties Until 600 PM
CDT...
AT 533 PM CDT, a strong thunderstorm was located 4 miles northeast of
Goodlett, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3473 9963 3473 9958 3456 9937 3425 9979
3438 9995
TIME...MOT...LOC 2233Z 222DEG 35KT 3438 9982
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
600 PM CDT FRI MAY 18 2018
TXZ083-084-182330-
Foard TX-Hardeman TX-
600 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 630 PM CDT...
AT 557 PM CDT, a strong thunderstorm was located 11 miles southeast
of Swearingen, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3414 10005 3438 9989 3422 9963 3393 9995
3399 10005
TIME...MOT...LOC 2257Z 215DEG 27KT 3404 9999
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT FRI MAY 18 2018
OKZ004-190000-
Harper OK-
627 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 700
PM CDT...
AT 626 PM CDT, a strong thunderstorm was located 6 miles northeast of
Slapout, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3685 9965 3659 9996 3660 10000 3688 10001
3700 9992 3700 9990
TIME...MOT...LOC 2326Z 217DEG 26KT 3669 10003
..speg.The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
3 high wind, 2 thunderstorm wind. Local standard time, as filed.
No damage reported.
Measured by Cheyenne Mesonet.
Measured by Butler Mesonet.
Measured by Fairview Mesonet. Gusted at 58 mph at 22:10, then increased to 69 mph at 22:15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756795, 756796, 756800, 756802, 756805.